Ask the Experts: Managing Lipid Levels
Infectious Diseases Specialist, McMaster University
Most experts agree that HIV infection can cause abnormal lipid levels and heart disease. We're also fairly certain that the main reasons more people with HIV suffer from heart disease are smoking, high cholesterol and some HIV medications that can affect cholesterol levels.
If someone is a smoker and has abnormal lipid levels, I first try to help them quit smoking, or at least cut back. Next, a dietitian helps them find ways to lower their bad cholesterol and overall risk for heart disease through diet and regular exercise. Keep in mind that cholesterol is just one risk factor of heart disease. Even if these changes don't improve a person's cholesterol levels, there are still effective ways to reduce overall risk of heart disease.
The HIV meds known to increase bad cholesterol and triglycerides include some protease inhibitors and some older nukes, such as d4T and probably AZT and ddI. Every person starting HIV treatment should have a blood test to measure their lipid levels. I give my patients the same test six months later. If the latter reveals high bad cholesterol or triglycerides despite healthy lifestyle choices, we may change their HIV meds or start them on cholesterol-lowering drugs. While seeking to lower cholesterol, I recommend frequent testing. Once a person's level is considered safe, I recommend that they continue to test regularly though less frequently -- generally once a year.
Sometimes the body outsmarts our attempts to reduce cholesterol by producing extra bad cholesterol, even when people exercise and are diligent about their diet. When this happens, medications from a class of drugs known as statins can help. Major studies show that these drugs dramatically reduce a person's risk of heart disease-related death.
Taking both a statin and a protease inhibitor can produce various side effects -- some minor and some more serious though rare. In my opinion, too many people stop their statins because of minor side effects. It's important to remember that suffering a heart attack or stroke is a serious consequence of not taking these drugs. In the same way that millions of people remain alive because of HIV drugs, many people are still around today because of statins.
There's a lot of interest in natural treatments. Such approaches can be somewhat helpful, but changes in lipid levels generally occur as a result of a combination of lifestyle changes and drug therapy.
Pharmacist, Snowdon Guardian Pharmacy
Treatment of abnormal lipid levels is integral to improving the heart health of people living with HIV. It should start with a healthy diet, exercise, smoking cessation, managing hypertension and diabetes. These are the cornerstone of any treatment do's and don'ts.
HIV medication combos frequently include drugs that elevate cholesterol and triglyceride levels. One option for people on HIV treatment is to switch from the presumed offending agent to another antiretroviral medication. The recent introduction of more lipid-friendly drugs within existing classes (such as the protease inhibitor darunavir (Prezista) and the non-nukes etravirine (Intelence) and rilpivirine (Edurant)) broaden the options. In addition, new classes of drugs (integrase inhibitors such as raltegravir (Isentress) and CCR5 inhibitors such as maraviroc (Celsentri)) offer more options for people starting therapy and for those who need to switch drugs.
Lipid-lowering therapies that have been investigated in people with HIV include fish oils (see interview with Cheryl Collier, below), statins, fibrates, ezetimide, niacin and combinations of these therapies.
Statins can significantly reduce bad cholesterol and triglycerides. Drug interactions between statins and antiretrovirals are very common. For example, some protease inhibitors can raise the concentration of statins and can lead to statin toxicity. However, atorvastatin (Lipitor) and pravastatin (Pravachol) are less likely to interact. The newer rosuvastatin (Crestor) does not interact with many drugs.
Fibrates are a class of drugs that can reduce triglycerides significantly in people living with HIV. It is unclear if this triglyceride reduction alone is significant enough to alter cardiovascular risk. Fibrates are generally well tolerated; gastrointestinal upset is the most commonly reported side effect.
Ezetimide (Ezetrol) appears to have minor cholesterol-lowering effects when taken alone. According to one study, when taken with pravastatin, it lowered levels of bad cholesterol more effectively.
Niacin appears to be well tolerated and reduces triglyceride levels significantly and bad cholesterol to a lesser degree. A concern is the increase in insulin resistance that it can cause.
There is little information available on the efficacy or safety of people with HIV using a combination of therapies, so this should only be done with strict caution.
This article was provided by Canadian AIDS Treatment Information Exchange. It is a part of the publication The Positive Side. Visit CATIE's Web site to find out more about their activities, publications and services.
Add Your Comment:
(Please note: Your name and comment will be public, and may even show up in
Internet search results. Be careful when providing personal information! Before
adding your comment, please read TheBody.com's Comment Policy.)